Main Article Content
Steven-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are two forms of acute life-threatening dermatology emergencies. SJS and TEN are considered two ends spectrum of adverse drug reaction, differing by their extent of skin detachment, characterized by extensive necrosis and detachment of epidermis. This case report discussed on a case of SJS and TEN overlap syndrome and highlights on the rapid progression of disease observed in our emergency department.
40-year-old lady presented with fever for past 2 days, associated with bilateral eye swelling and pruritic generalized rash. She was admitted previously for surgical procedure due to meningioma and started with steroids, antibiotics, proton pump inhibitors and anticonvulsants. These medications were last taken 2 weeks prior presentation to our centre. On arrival, maculopapular rash were noted over her trunk, arms, thigh, face and back. Rashes later progressed into vesicles. Within hours, the rash rapidly advanced into widespread bullous, papules and plaque, with total body surface of 18%. We also noted oral and eye involvement- severe conjunctivitis with purulent discharge, but no perineal involvement. Nikolsky’s sign was positive. She was treated with supportive care in emergency department and admitted to dermatology ward for further management.
Wide mucocutaneous morphology has been described as the presentation of SJS and TEN, typically from the initial maculopapular to the later ruptured bullous. Most literature focus on onset of the disease, but little emphasis was given to progression of disease. Our patient progressed from maculopapular rash to bullous in just 12 hours. While early identification is essential for good outcome, it may be a great challenge to diagnose SJS/TEN in primary settings, especially when patient can present early with mere non-specific symptoms. In addition, history of consumption of certain drug like anticonvulsant need to be obtained and the duration to onset of SJS/TEN morphology may extend up to 4 weeks. Incorrect diagnosis or inappropriately dismissing patient may lead to complications due to delay of treatment, or even death.
The spectrum of disease presentation is described and its rapid progression was highlighted to increase vigilance of diagnosis in all primary settings.
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.